How do HIV-protease inhibitors
Highly active antiretroviral therapy (HAART) improves intestinal immune function and reduces HIV-induced gastrointestinal symptoms and opportunistic infections. On the other hand, diarrhea is a common adverse effect of HIV-protease inhibitors, which are an important component of HAART.
First experiments from our laboratory using a cell model of the mucosa suggest that these substances damage the barrier between the bowel wall and the intestinal lumen. This would lead to the leakage of ions and water from the tissue into the lumen, which can cause diarrhea.
In our project, we will first investigate whether additives in the capsules apart from the protease inhibitors itself contribute to this effect. In addition, the mechanism of the mucosal damage will be analyzed. Cell death (necrosis or apoptosis) or disruption of the cellular tight junctions could be responsible. Finally, intracellular pathways involved will be studied using specific inhibitors.
Investigation into the pathogenesis of
HIV-protease inhibitor-induced diarrhea could lead to strategies to reduce or avoid this
adverse effect. Reduction of adverse effects facilitates the consequent taking of HAART
for HIV-infected patients, which is essential for a sustained success of their therapy.